71712members
376146posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen, zoladex and crazy behaviour!

6 REPLIES 6
Smary
Member

Re: Tamoxifen, zoladex and crazy behaviour!

Thankyou so much for taking the time out to reply, it really is appreciated.
Julie - You feedback has really helped in making me realise I am not totally crazy needing to be sectioned (yet!).
I'm not really sure at the moment what I am going to do, I have been offered anti depressants and various HRT counterbalances, but I am so fed up of it all. Surgery was also mentioned as an option as I had open surgery a few years back to remove fibroids, and don't think I am likely to ever have children anyway. Part of me thinks my journey is all hormone based as I stupidly avoided the surgery and took Norethisterone for about 8 years in denial trying to avoid a hysterectomy. Maybe I should tackle this once and for all!
It is all just sinking in, I have a couple of weeks to make any firm decisions regarding the Zoladex, but at the moment I think I just need my life back and for the rollercoaster to slow down a bit. I am confidant I can stick with the Tamoxifen as I was taking this previously and coped pretty well apart from the odd stomach reactions. A bath and a good nights sleep after a long shift at work will no doubt make things a bit better x
Thankyou again, I feel bad complaining as I am very lucky in that I am currently cancer free.
Hugs to all those needing them
B x

JCJ
Member

Re: Tamoxifen, zoladex and crazy behaviour!

You have probably already seen your consultant by now.

I hope you explained to him/her how you are feeling and that they have been able to offer advice. I am on Zoladex and Tamoxifen and apart from minor mood swings, some mild hot flushes, crumbling nails, dry skin and thinning hair, I seem to have got off lightly with the SEs (so far!)
You CAN use treatment as a REASON, if not an excuse. You need to explain to your colleagues that your hormone therapy is causing you problems and that you are doing everything you can to sort this out, but in the meantime apologise if you behave out of character. At least then they know your are not deliberately being obnoxious and may be more supportive. (Please Note: I'm not advocating being obnoxious for the sake of it and blaming the drugs!) Your body has been suddenly deprived of oestrogen and different people react in different ways to these changes. I have told all my colleagues and friends that I'm on a 'double whammy' of hormones and that I might behave 'abnormally' (or even more so?? :)) They are patient and sympathetic when I am struggling to think of my words (especially names) mid-sentence. It helps that some of my colleagues have been through menopause, so can empathise with my being suddenly launched into a fast-track one!

I have heard of many women taking mild doses of antidepressant and regaining their 'old selves' back, so it may be worth you trying that, at least in the short term, while your body adapts.

I hope you sort something out and feel much better soon. Hugs x
juliet66
Member

Re: Tamoxifen, zoladex and crazy behaviour!

Hi there,
I am totally with you on the way that you feel. I am no expert ( bar 13 years in this game) so I can only share my experience.
The diagnosis itself is deeply traumatic and after months of battling with anxiety and a determination to avoid antidepressants, I finally saw a consultant oncologist who informed me I was suffering with post traumatic stress disorder. I was prescribed a low dose anti-depressant ( alongside tamoxifen). I cant say things were a bunch of roses but they became tolerable for over 6 years. Any cancer diagnosis will result in anxiety and depression at some level.
I was eventually moved onto femara and zoladex. It was the zoladex that was a real problem for me. My behaviour and thoughts were so strange and intolerable, I even had episodes of thinking and seeing bizarre things. I would scream, shout and totally embarass myself in the street, like a much more super exxagerated PMT.
After a few months I went to my Onc and was told that my reaction was very rare but it did happen. The symptoms subsided as I was taken off it (read the sisde effect label). I am not advocating for you to stop it but to see your oncologist.
I had to be put back on it over a year later but that time I was very closely monitored. I could have had my ovaries removed but chose instead to have cognitive behavioural therapy, reflexology oh and an increase in anti-depressants. I hope this helps a bit.
Julie

RoadRunner
Member

Re: Tamoxifen, zoladex and crazy behaviour!

Hi Smary,
Several of the drugs prescribed to deal with the tamoxifen hot flushes are actually anti-depressants taken in low doses. I have used citalopram for hot flushes and noticed that I am much more chilled when on it. So maybe you need something like that to help you deal with it? Tamoxifen is a wonderful drug for breast cancer - we just all need to find our own way of living with it.

Smary
Member

Re: Tamoxifen, zoladex and crazy behaviour!

RevCat, Thankyou so much for taking time to reply, and smiling from ear to ear for your good news, that is brilliant 🙂
In a way it is a bit reassuring to hear that Zoladex can be seen as a "miserable" one as I definately sit in that box recently! I'll have a good chat today and see what solutions I can come up with. I don't want to give up on everything, I just need a quality of life now that it is supposed to be "over" 😞 Although I am not sure it will ever truly be over. Time to be happy right?
Have a good day x
B

RevCat
Member

Re: Tamoxifen, zoladex and crazy behaviour!

Hi Smary.

I was drawn to your post because only yesterday I was discussing my drugs with my consultant. I am a lot older than you (50, was 47 at dx) but was nowhere near menopausal before treatment. I have had a lot of side effects with Tamoxifen (including the more rare ones) but thankfully not the mood changes, which I know can be unbearable. Because Tamoxifen has caused womb thickening for me (thankfully benign) he ran through the options, which could have included Aromotase Inhibitors and Zoladex but (in his words) "that would just make you miserable". If a consultant says that, I reckon it must be a pretty widespread effect, though by no means universal.

A few days off Tamoxifen won't do you any harm, but I would try to keep at it if you can. Most people find the side effects ease off after a few monhts (I know, that sounds like forever) and others can be managed with low dose prescription drugs. For me, with not the greatest stats, not taking Tamoxifen would seem like extreme foolishness; as it is my consultant is very happy with me and only yesterday declared me still NED and sent me away for a whole year!

I hope you feel more like yourself again soon.... and that your consultant is ever bit as good as mine.
Smary
Member

Tamoxifen, zoladex and crazy behaviour!

I don't really know what to say, or where to begin.
I'm 38, and in April 2011 my journey began. I read these boards at the time, and throughout treatment but never posted, typing my thoughts out loud would make it real right? I think denial worked for me. Just kept going with my career and kept practical about everything (most of the time!).
I had surgery and chemo and coped.
I had a recurrence late last year and had further surgery followed by radiotherapy which I finished in October. And again buried my head in the sand and worked through it. I had moments of craziness, don't get me wrong but they were from fear and panic and soon passed.
I am now on tamoxifen and zoladex and where do I start!!!!
I have become the most unstable, irrational person on the planet. My mood swings are out of control, my perspective is non existent. I am doing and saying all the wrong things, crying all the time, and I never cry normally. It is like I have hit a self destruct button and am destroying everything good in my life that I worked so hard for.
I am seeing my consultant tomorrow as everything inside me is screaming that I have to stop treatment as I just can't cope. I stopped taking the tamoxifen on Thursday in protest after behaving badly at work and just want this all to stop.
Is this in anyway a normal reaction, or am I in fact 'irrational, crazy and in need of help' which is pretty much what my employer thinks? Part of me says I can't use treatment as an excuse, but then part of me is so angry that I didn't used to behave like this, and I can't even explain that to myself, let alone anyone else.
I feel so broken right now and really don't know what to do
Has anyone else felt this low and unlike their usual self? 😞
B